Back to Ask the Diabetes Team Ask the Diabetes Team

From Merrimack, New Hampshire, USA:

We just received the GlucoWatch for our four year old son in order to monitor his overnight blood sugars (spot trends, identify highs/lows that we might miss if we sleep through the night). We have a baby monitor already set up and can hear the alarms, if they go off. Right now, I get up every night to check his blood sugar.

The GlucoWatch itches him and when he scratches, he dislodges the sensors so the watch turns off. We tried over-the-counter lidocaine (oral topical ointment) to decrease the itching, but even though we washed the lidocaine off the area before applying the watch, it didn't pick up enough of a signal to register so it stopped. He did not scratch the area so the lidocaine worked in that respect.

Do you have any suggestions to stop the itching so the GlucoWatch would have a better chance to work? We are aware that the GlucoWatch is approved for children over age seven, but our endocrinologist approved our trying it to see if it can address our concerns. I


This is a recognised and tiresome problem and one of the reasons that the GlucoWatch has been sometimes difficult to calibrate in children. The itching seems nearly always to be worst during the two hour calibration period so that one approach is to start this at a time when your son might be otherwise distracted, perhaps just before supper or even later whilst he is being read a story. During this phase it may help to wrap the GlucoWatch on his arm with a light bandage. If this doesn't work, you may have to see if they will take the GlucoWatch back or set it aside until he is older.

In the meantime, you might wich to measure blood sugars with one of the almost painless alternate site meters and use this to develop a 24 hour blood glucose profile with special attention to the effects of exercise and change in appetite.

If you still don't feel confident on the issue of nocturnal hypoglycemia, you might talk to your son's doctor about using a 24 hour basal insulin like Lantus (insulin glargine), which when given at bedtime really seems to reduce the problem of low blood sugars at night. Usually this change is linked to giving Humalog or NovoLog just after meals to cover the postprandial glucose rise and this can be adjusted for 'carbs' consumed and pre-meal blood sugar. This, course, may mean more injections which can be helped by using ultrafine needles, and you can give the fast-acting insulin plus NPH at breakfast and so avoid another in injection at lunch time.

Topical applications don't seem to work.


Original posting 18 Feb 2003
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.